Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 35, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Oct 15, 2020, 3:24 PM MDT for 10 counties in Colorado. It took effect at Oct 16, 2020, 12:00 PM MDT. It was in force for 30 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 15, 2020, 3:24 PM MDT (21:24 UTC)
- In effect from
- Oct 16, 2020, 12:00 PM MDT
- Expired
- Oct 17, 2020, 6:00 PM MDT
- In force
- 30 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 8:45 PM MDT | NON-TSTM WND GST 81 | 3 Wnw Pingree Park, CO | COMANCHE RESERVOIR. |
| Oct 16, 10:55 PM MDT | NON-TSTM WND GST 91 | 1 Ene Berthoud Pass, CO | AWOS STATION K0CO BERTHOUD PASS. |
| Oct 16, 11:39 PM MDT | NON-TSTM WND GST 98 | Berthoud Pass, CO | SUSTAINED WIND 74 MPH. |
| Oct 17, 4:29 AM MDT | NON-TSTM WND GST 76 | 3 Se Tolland, CO | DAKOTA HILL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 115 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 629 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
479 WWUS85 KBOU 152124 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 324 PM MDT Thu Oct 15 2020 COZ214-160530- /O.NEW.KBOU.FW.W.0035.201016T1800Z-201018T0000Z/ /O.CON.KBOU.FW.W.0034.000000T0000Z-201016T0000Z/ Central and Southeast Park County- 324 PM MDT Thu Oct 15 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 214... ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 6 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 214... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon Friday to 6 PM MDT Saturday. * Affected Area...Fire Weather Zone 214. * Timing...From noon until 6 pm MDT Thursday evening. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ211>213-215>218-160530- /O.NEW.KBOU.FW.W.0035.201016T1800Z-201018T0000Z/ Jackson County Below 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 324 PM MDT Thu Oct 15 2020 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 6 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 211, 212, 213, 215, 216, 217, AND 218... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon Friday to 6 PM MDT Saturday. * Affected Area...Fire Weather Zones 211, 212, 213, 215, 216, 217 and 218. * Timing...Noon Friday until 6 pm MDT Saturday evening * Winds...West 20 to 30 mph with gusts up to 55 mph. * Relative Humidity...As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
343 WWUS85 KBOU 160146 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 746 PM MDT Thu Oct 15 2020 COZ211>218-161000- /O.CON.KBOU.FW.W.0035.201016T1800Z-201018T0000Z/ Jackson County Below 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 746 PM MDT Thu Oct 15 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO 6 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 211, 212, 213, 214, 215, 216, 217, AND 218... * Affected Area...Fire Weather Zones 211, 212, 213, 214, 215, 216, 217 and 218. * Timing...Noon Friday until 6 pm MDT Saturday evening * Winds...West 20 to 30 mph with gusts up to 55 mph. * Relative Humidity...As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
608 WWUS85 KBOU 161046 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 446 AM MDT Fri Oct 16 2020 COZ211>218-161900- /O.CON.KBOU.FW.W.0035.201016T1800Z-201018T0000Z/ Jackson County Below 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 446 AM MDT Fri Oct 16 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 211, 212, 213, 214, 215, 216, 217, AND 218... * Affected Area...Fire Weather Zones 211, 212, 213, 214, 215, 216, 217 and 218. * Timing...Noon Friday until 6 pm MDT Saturday evening * Winds...West 20 to 30 mph with gusts up to 60 mph. Strongest winds above 10 thousand feet and east slopes of the Front Range on Saturday. * Relative Humidity...As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
134 WWUS85 KBOU 161918 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 118 PM MDT Fri Oct 16 2020 COZ211>218-171100- /O.CON.KBOU.FW.W.0035.000000T0000Z-201018T0000Z/ Jackson County Below 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 118 PM MDT Fri Oct 16 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 211, 212, 213, 214, 215, 216, 217, AND 218... * Affected Area...Fire Weather Zones 211-218. * Timing...Now until 6 pm MDT Saturday evening * Winds...West 25 to 35 mph with gusts up to 70 mph. The strongest winds will be above 9,000 ft elevation. * Relative Humidity...As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
415 WWUS85 KBOU 171122 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 522 AM MDT Sat Oct 17 2020 COZ211>218-172200- /O.CON.KBOU.FW.W.0035.000000T0000Z-201018T0000Z/ Jackson County Below 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 522 AM MDT Sat Oct 17 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 211, 212, 213, 214, 215, 216, 217, AND 218... * Affected Area...Fire Weather Zones 211, 212, 213, 214, 215, 216, 217 and 218. * Timing...Now until 6 pm MDT Saturday evening * Winds...West 20 to 35 mph with gusts up to 50 mph. Gusts as high as 70 mph above 9,000 feet in the Front Range. * Relative Humidity...As low as 18 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ RJK/Gimmestad
124 WWUS85 KBOU 172057 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 257 PM MDT Sat Oct 17 2020 COZ211>218-180000- /O.CON.KBOU.FW.W.0035.000000T0000Z-201018T0000Z/ Jackson County Below 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 257 PM MDT Sat Oct 17 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 211, 212, 213, 214, 215, 216, 217, AND 218... * Affected Area...Fire Weather Zones 211, 212, 213, 214, 215, 216, 217 and 218. * Timing...Now until 6 pm MDT Saturday evening * Winds...West 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 19 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Hanson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 15, 3:13 PM MDT, 11 minutes earlier.
Area forecast discussion, Oct 15, 3:13 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 313 PM MDT Thu Oct 15 2020 .SHORT TERM...(This evening through Friday) Issued at 310 PM MDT Thu Oct 15 2020 A few weak showers will be possible over the far northeast corner of Colorado though early evening as a weak upper level trough slides east of the state. A strong jet overhead will also help with the lift. With a cool airmass in place and clearing skies, expect cold overnight temperatures across northeast Colorado. Will issue a Freeze Warning since most of northeast Colorado is expected to drop below freezing tonight. For Friday, deepening surface low pressure over Wyoming will cause westerly winds to increase over the higher terrain. Over the plains, southerly winds are expected in response to the lowering pressure to the northern. Airmass will be dry again with relative humidities falling to 15 to 25 percent across the area. Will issue a Red Flag Warning beginning noon Friday for the higher terrain (see Fire Weather Section below). The southerly winds will bring warmer temperatures Friday afternoon with high in the 60s over northeast Colorado. .LONG TERM...(Friday night through Thursday) Issued at 310 PM MDT Thu Oct 15 2020 Northwest flow will continue to increase ahead of a shortwave trough over the Northern Rockies that will push into the region through the day Saturday. This will bring with it increasing upper level winds along with a strengthening lee side trough. The 700mb WNW winds will increase up to 75kts by Saturday morning with model cross sections showing some wave amplification chances by the afternoon. This could bring wind gusts up to the 45-50 kt range across wind prone areas in the Front Range Foothills Saturday afternoon and into the early evening. Some higher terrain areas on the east side could see gusts in the 65 to 70 kt range which could prove troublesome for ongoing fires. Although the current RH values will be hovering in the 20% range will still need to look into possible fire weather highlights due to the high winds and continued dry conditions. The deepening lee side low on the east side will increase downsloping westerly impacts that will help to bring temperatures back to above normal with 70s possible. This will hinder on the timing of the front that is currently progged to push in from the NE after 6 pm. EC ensemble guidance has shown strong consistency among its members with highs in the 70 range along with the 06z GEFS mean showing similar low 70s values. Therefore, I will push the forecast this direction with the possibility of mid to upper 60s for the far NE corner ahead of the cold front. Models continue to trend the main energy of the upper level trough to the north of Colorado to include most of the shower activity. Sunday will remain dry but slightly cooler in the post frontal airmass with highs in the 50s and 60s. Winds will decrease slightly on Sunday but gusting over the higher elevations will remain in the 40-50 kt range. For Sunday night into Monday, models are picking up on just enough lift and moisture to bring some light precipitation to the higher elevations of the northern mountains. Current ensembles overall show the drier trend but there are a few runs that indicate the possibility of less then a tenth of an inch. Therefore will continue with low pops over the higher terrain and a portion of the northern border areas to account for this. For Monday, temperatures remain slightly unclear so will go with a blend for now that will likely put highs in the upper 50s to lower 60s. Conditions will be dry through the remainder of the day Monday and into Tuesday. The overall pattern remains a general WNW flow aloft with a change to more zonal flow by mid-week. There is a building trough over the northern Rockies that could start to impact the region toward the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 310 PM MDT Thu Oct 15 2020 Scattered high clouds are expected to persist through tonight and into Friday under VFR conditions. A weak system may increase mid level clouds through early evening, however ceilings are expected to stay above 6000 feet. Northeasterly winds will return to a southerly direction for the night, around 03Z. On Friday, south winds are expected to continue through the morning and then turn west-northwest as stronger winds aloft mix down during the mid to late afternoon. && .FIRE WEATHER... Issued at 310 PM MDT Thu Oct 15 2020 Winds increase Friday morning and become gusty through the afternoon across the mountains, foothills, and mountain valleys. Relative humidities fall to 12 to 24 percent by afternoon. Recent fires have been very active with strong winds and relative humidities in the 20s. Plan on issuing a Red Flag Warning even though relative humidity criteria won't be met most places, because of this recent activity. Stronger winds are expected through Saturday, especially over the northern mountains and east slopes of the Front Range. It will remain dry again on Saturday with poor recoveries overnight along the ridges especially. With the continued dry conditions combined with high winds we will continue the Red Flag Warning for the higher elevations through Saturday. It will be windy in all areas Saturday and very strong winds are possible in Boulder and Larimer counties and above 10,000 feet with a mountain wave possible by Saturday afternoon. Northwest flow aloft will continue to produce windy conditions over the higher mountains and east slopes through mid-week. Other areas will have breezy periods, mainly in the afternoons. It will remain dry with low afternoon humidities. && .BOU WATCHES/WARNINGS/ADVISORIES... Freeze Warning from midnight tonight to 9 AM MDT Friday for COZ038>051. Red Flag Warning from noon Friday to 6 PM MDT Saturday for COZ211>218. Red Flag Warning until 6 PM MDT this evening for COZ214. && SHORT TERM...Meier LONG TERM...Bowen AVIATION...Meier FIRE WEATHER...Bowen/Meier
Hazardous weather outlook, Oct 15, 9:52 AM MDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 952 AM MDT Thu Oct 15 2020 COZ030>051-161600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 952 AM MDT Thu Oct 15 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The fire danger will be elevated over the mountains and mountains valleys today due dry and breezy conditions. Over South Park where relative humidity is expected to fall below 15 percent, a Red Flag Warning in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Stronger winds are expected again in the northern Colorado mountains Friday night and Saturday. Wind gusts up to 60 mph are possible above 10,000 feet and in the foothills of Boulder and Larimer counties. Elsewhere it will be breezy Friday afternoon, then windy on Saturday with very high to extreme fire danger again. For Sunday through Wednesday, it will remain dry with windy conditions in the higher mountains and breezy at times elsewhere. There may be a few light showers in the mountains and near the northern border Sunday, but significant rain is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 3:25 PM MDT | Freeze Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 10 more | 17 hr |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.